Tinnitus from Ibuprofen... Is This Possible?

Discussion in 'Support' started by hopeforhappiness, Jan 23, 2016.

tinnitus forum
    1. hopeforhappiness

      hopeforhappiness Member

      Tinnitus Since:
      22/12/2015
      As my post states, I'm seriously wondering whether it is possible that ibuprofen and acetaminophen use (Advil and Tylenol) could have caused my tinnitus.

      The week before it began I was experiencing severe back and neck pain (couldn't lie down or sleep) and was taking 400 mg ibuprofen and 500 mg acetaminophen about every 4 hours for 7 days/one week.

      I've never taken so much so regularly before but didn't think it was dangerous and I wasn't exceeding the maximum daily doses (3000 mg acetaminophen/3200 mg ibuprofen).

      However towards the end of the week I was on these pain meds was when my ear symptoms of fullness and pressure/pain started and a few days after stopping pain meds the ringing started and has been there ever since (5 weeks almost). I stopped taking the ibuprofen/acetaminophen on December 20.

      After doing research online I found out that ibuprofen and acetaminophen are ototoxic which I had no idea of, and that several studies have linked their usage to increased hearing loss in women.

      http://www.theatlantic.com/health/a...rofen-may-cause-hearing-loss-in-women/262306/

      This shocks me. When I went to the ENT and he asked if I was taking any medications and I explained the week prior about ibuprofen he merely said "that can cause it". Didn't offer any insight to whether it was permanent damage or temporary or whichever.

      I've seen many people on here who argue that it isn't truly ototoxic.. However I really want to know if you think that this could be the cause? Or if it has to be something else and is just an unrelated coincidence.

      Thanks in advance for your insight.
       

      Attached Files:

    2. RaZaH
      Not amused

      RaZaH Member Benefactor Team Tech

      Location:
      Reykjavík, Iceland
      Tinnitus Since:
      2012/04
      Cause of Tinnitus:
      Benzo + loud noise
      From what I have read, yes , ibuprofen can cause T . In fact I was taking it pretty heavily when my T started .
       
    3. glynis-harbron
      Feminine

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      It can definitely cause tinnitus and know people it has happened too .
      Their is every chance it can go away after taking them but only time will tell..lots of love glynis
       
    4. ceauses97
      Speechless

      ceauses97 Member

      Location:
      Norway
      Tinnitus Since:
      06/12/15
      Cause of Tinnitus:
      loud music/chemotherapy/hypercalcemia
      I know that ibuprofen can cause zinc and magnesium defiency, so you may relieve the tinnitus by taking these supplements. Talk to your doctor to see if it' a good idea and for the right doses. I doubt ibuprofen caused your tinnitus after a short term of use, maybe many years of abuse with ibuprofen may be toxic for your body. It can however, be a sideffect, but your tinnitus should settle down and resolve as the time goes. In the mean time, keep away from all pain killers and Vitamin D tablets (as that depletes the magnesium in your body). Hopefully your body will recover.
       
      • Informative Informative x 1
    5. MCB
      Sunshine

      MCB Member

      Tinnitus Since:
      02/2011
      Funny that I forgot that I was taking ibuprofen when my T started as well!
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.